MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52360
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 02/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, an (b)(6) male weighing (b)(6) with medical history of diabetes (type unspecified), underwent balloon angioplasty and stent placement in the external iliac artery.The vessel was tortuous and highly calcified.Angulation was reported.Prior to this procedure, it was determined the patient would require an open bypass procedure.The stent (manufacturer unknown) was properly expanded.The advance 35 lp low profile balloon catheter was inflated inside the stent using a cook inflation device.The complaint balloon was quickly inflated and ruptured circumferentially at 8 atmospheres (atm).A slight tinge of blood was noted in the inflation device.The type and ratio of the inflation medium was not provided.The complaint balloon was removed over a wire and along with the sheath.A portion of the balloon could not be removed and remained in the patient's anatomy.The physician will remove it during the open bypass procedure which is schedule on (b)(6) 2019.The patient did not experience any adverse effects as a result of this occurrence.
 
Additional Manufacturer Narrative
Additional information: event - it was provided the patient underwent the bypass procedure on (b)(6) 2019 where the portion of the complaint device was successfully removed.The patient is reportedly doing well.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the patient and/or event has been received since the previous medwatch report was sent.This information is detailed.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.A review of the functional test, complaint history, device history record, drawing, instructions for use, manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon separated.Biomatter was present throughout the device.The shaft measured 72 centimeters from the distal end of the strain relief to the balloon and the balloon measured approximately 3.2 centimeters from the proximal bond to the point of separation.The proximal marker band is present inside the balloon portion.No other device portions were returned for evaluation.Additionally, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed one nonconformance for proximal bond damage.While this could contribute to this failure mode, the affected device was scrapped and not replaced.It should be noted there were no other reported complaints for this lot number.The device is provided with instructions for use (ifu).Per the ifu, the complaint device is intended for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.Inflation inside stents is not included in the ifu.The ifu also states that if balloon pressure is lost and/or balloon rupture occurs, the balloon should be deflated, and the balloon and sheath should be removed as a unit.In this case, the complaint device was used/inflated inside of a stent, which is not included in the indications for use within the ifu.Furthermore, a review of the manufactures instructions and quality control procedures was conducted, and no gaps were discovered.Based on the information provided, the examination of the returned product, and the results of our investigation, the cause of this event cannot be traced to the device; but rather can be traced to inflation of the device inside a stent as well as the patient¿s highly calcified anatomy.Appropriate measures have been initiated to address this failure mode.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8361530
Report Number1820334-2019-00455
Device Sequence Number19331537
Product Code DQY
UDI-Device Identifier10827002523606
UDI-Public(01)10827002523606(17)210913(10)9159927
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/13/2021
Device Model NumberG52360
Device Catalogue NumberPTA5-35-80-8-6.0
Device Lot Number9159927
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer03/06/2019
04/22/2019
Initial Report FDA Received Date02/22/2019
Supplement Report FDA Received Date03/07/2019
04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC 6FR SHEATH; BOSTON SCIENTIFIC 6FR SHEATH
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age85 YR
Patient Weight84